Wisconsin, 2012

Drought in Wisconsin, September 1 to 30, 2012

September 1 to 30, 2012 · NWS GRB · 3 events in 3 counties and zones

Conditions across central Wisconsin remained dry throughout the month causing severe drought (D2) conditions to persist in Waushara County, southern Portage County and the southern half of Wood County. The below normal rainfall caused extreme drought (D3) conditions to develop in central Wisconsin, including the southwest corner of Wood County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Conditions across central Wisconsin remained dry throughout the month causing severe drought (D2) conditions to persist in Waushara County, southern Portage County and the southern half of Wood County. The below normal rainfall caused extreme drought (D3) conditions to develop in central Wisconsin, including the southwest corner of Wood County.

September precipitation for Marshfield (Wood Co.) was only 0.81 inch and for Wisconsin Rapids (Wood Co.) was 1.63 imches. Both totals were more than 2 inches below normal for the month.

Severe drought (D2) and a small area of extreme drought (D3) conditions continued into October 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 31, 9:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 9:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1041 PM CDT FRI AUG 31 2012

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.SHORT TERM...TNGT AND SAT. MAIN FCST FOCUS OVER THE NEXT 24 HOURS
TO BE ON TEMPS AS HI PRES KEEPS NE WI PROTECTED FROM ANY PCPN
TRYING TO WORK NORTH FROM FORMER HURRICANE ISAAC.

THE 19Z MSAS SFC ANALYSIS INDICATED AN AREA OF HI PRES EXTENDED
FROM THE UPR MS VALLEY EWD INTO THE WRN GREAT LKS. THE CENTER OF
WHAT USED TO BE HURRICANE ISAAC WAS SITUATED OVER SW MO...BUT HI
CLOUDS FROM THE SYSTEM WERE ALREADY PUSHING INTO SRN WI. OTHER MID
AND HI CLOUDS OVER THE PLAINS ASSOCIATED WITH THE START OF WAA WL
NOT REACH NE WI ANY TIME SOON.

THE SPRAWLING AREA OF HI PRES TO EVENTUALLY EXTEND FROM JAMES BAY
SWD INTO THE GREAT LAKES REGION BY 12Z SAT. UNDER MOSTLY CLEAR
SKIES...LIGHT/VARIABLE WINDS AND A DRY AIR MASS OVERHEAD...EXPECT
ALMOST PERFECT RADIATIONAL COOLING CONDITIONS TO EXIST AND THIS WL
ALLOW FOR TEMPS TO QUICKLY FALL THRU THE NGT. BY DAYBREAK...THE
TYPICAL COLD SPOTS OF NRN WI (LNL/TKV/RRL) COULD BE FLIRTING WITH
40 DEGREES. HAVE GENERALLY MADE ONLY MINOR TWEAKS TO THE PREVIOUS
FCST WHICH STILL LOOKED GOOD OVERALL.

THIS AREA OF HI PRES IS NOT FCST TO MOVE MUCH ON SAT AND THIS WL
PREVENT THE REMNANTS OF ISAAC FROM MOVING ANY FARTHER NORTH THAN
CNTRL IL. NE WI WL BE ABLE TO SEE THE HI CLOUDS FROM ISAAC SPREAD
NWD DURING THE DAY...BUT ANY PCPN WL REMAIN SOUTH OF THE WI/IL
BORDER. 8H TEMPS TO REMAIN AROUND +16C WHICH WL BRING ANOTHER
ABOVE NORMAL DAY AS FAR AS MAX TEMPS GO. LOOK FOR READINGS TO
RANGE FROM THE MID 70S NEAR THE LAKE (ONSHORE WINDS) TO THE LWR
80S OVER CNTRL WI.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MEDIUM RANGE
MODELS REMAIN IN AGREEMENT THAT THE OLD TROPICAL SYSTEM WILL STAY
TO OUR SOUTH SATURDAY NIGHT AND SUNDAY WITH WEAK UPPER RIDGING
ACROSS THE WESTERN GREAT LAKES. A WEAK UPPER TROUGH AND SURFACE
BOUNDARY IS FORECAST TO MOVE THROUGH ON LABOR DAY. SINCE THE UPPER
SUPPORT IS WEAK AND LOW LEVEL MOISTURE UNCERTAIN WE JUST KEPT A
CHANCE OF SHOWERS OR THUNDERSTORMS. THE FRONT EXITS MONDAY NIGHT
WITH WEAK HIGH PRESSURE MOVING IN FOR TUESDAY. THE UPPER FLOW IS
STRONGER AND MORE ZONAL BY THEN AND ANOTHER FRONTAL SYSTEM LOOKS
LIKE IT WILL COME THROUGH LATE TUESDAY NIGHT OR WEDNESDAY. THIS
UPPER SYSTEM LOOKS STRONGER THAN THE ONE MONDAY SO WE EXPECT A
GOOD CHANCE OF THUNDERSTORMS WITH IT. THEN DRY AND COOLER THURSDAY
AS UPPER FLOW BECOMES NORTHWEST AND SURFACE HIGH BUILDS IN FROM
THE NORTHERN PLAINS.
&&

.AVIATION...FOR 06Z TAF ISSUANCE. ABOUT THE ONLY POSSIBLE WX
CONCERN FOR AVIATION INTERESTS WOULD BY ANY PATCHY MIFG THAT FORMS
OVERNIGHT. AT THIS POINT...THE POSSIBILITY OF IT AFFECTING AIRPORT
OPS ONLY SEEMS SIG ENOUGH FOR INCLUSION WITH A TEMPO GROUP IN THE
RHI TAF.

SKOWRONSKI
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 2:40 AM CST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
340 AM CDT FRI AUG 31 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010845-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
340 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND AGAIN
WEDNESDAY INTO THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL DEVELOP DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-010845-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
340 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...AND AGAIN FROM
WEDNESDAY INTO THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL DEVELOP DURING THESE PERIODS.

TSK/MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Wood

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Rainfall totals that were 2 inches or more below normal caused severe drought conditions (D2) to persist across the south half of the county. It also led to the development of extreme drought (D3) conditions in the southwest corner of the county. These conditions continued into October 2012.

Drought, Portage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Portage forecast zone
Reported by
Drought Monitor
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Below normal rainfall caused severe drought conditions (D2) to persist into October 2012 across the southern part of the county.

Drought, Waushara

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Waushara forecast zone
Reported by
Drought Monitor
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Below normal rainfall caused severe drought conditions (D2) to persist into October 2012.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408851, 408853, 408854.